Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 138, NWS Midland/Odessa, TX

September 23, 2004Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2004, 7:58 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2004, 7:58 PM CDT (00:58 UTC)
Expired
Sep 23, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 240059
FFWMAF
TXC329-240400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT THU SEP 23 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MIDLAND COUNTY IN WEST TEXAS

* UNTIL 1100 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  TORRENTIAL RAINFALL FROM A THUNDERSTORM OVER THE SOUTHWEST PARTS 
  OF MIDLAND. 

* THIS WARNING INCLUDES THE CITY OF MIDLAND.

FLASH FLOODING CITY STREETS AND UNDERPASSES...LOW WATER CROSSINGS... 
AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

LAT...LON 3184 10190 3192 10190 3198 10218 3177 10227
      3177 10206

$$
1 follow-up statement
000 
WGUS74 KMAF 240144
FFSMAF
TXC329-240400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT THU SEP 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR NORTHERN
MIDLAND COUNTY...

AT 840 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
WITH HIGH WATER COVERING PORTIONS OF THE INTERSTATE 20 FRONTAGE 
ROAD AT EXIT 143...OR ABOUT 7 MILES EAST OF DOWNTOWN MIDLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND... DONT DROWN.

LAT...LON 3184 10190 3192 10190 3198 10218 3177 10227
      3177 10206

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:20 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Sep 23, 2:20 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU SEP 23 2004

.SHORT TERM...
COLD FRONT INVOF PECOS RIVER WITH WEAKENING PUSH...POST FRONTAL
WINDS ON TCC/JTN PROFILER NOT IMPRESSIVE. SFC RIDGING PROGGED ON ETA
OVERNIGHT LOOKS TO BE OVERDONE EVENSO ELY WINDS WILL PREVAIL THRU
THE NIGHT. THIS WILL PUSH MSTR W INTO SE NM FAVORING LOW CLOUDS TO
DEVELOP BY SUNRISE MOST AREAS FRIDAY AM. ATMOSPHERE INVOF AND S OF
FRONT IS UNSTABLE WITH LI/S OF MINUS 3 TO 5 AND 18Z KMAF SOUNDING
SHOWS 1600 J/KG. MSAS INDICATING AXIS OF LOW LEVEL CONVERGENCE INVOF
FRONT AS WELL. ISOLD SHRA/TSRA HAVE ALREADY DEVELOPED ACRS SRN
PB/LOWER TRANS PECOS AND WITH SUFFICIENT INSOLATION CONVECTION WILL
CONTINUE TO DEVELOP...SCT POPS WARRANTED. BULK SHEAR LOOKS
INSUFFICIENT FOR ORGANIZED STORMS. PW/S NEAR 1 ACRS LOWER TRANS
PECOS SUGGEST HEAVY RAIN POSSIBLE. LEVELS ALONG RIO GRANDE CONTINUE
TO FALL BUT IT WON/T TAKE MUCH RAIN TO BRING LEVELS BACK UP. WEAK
SHRTWV ENEGRY NOTED AT 5H WILL BE ENUF TO KEEP ISOLD/SLGHT CHC POPS
FARTHER N ACRS CENTRAL PB. DWPNTS OF 55 TO 60 AND EXPECTED LOW
CLOUDS BEFORE SUNRISE WILL KEEP TEMPS UP.

.LONG TERM...
RELATIVELY COOL WEATHER WILL PERSIST OVER THE FORECAST AREA THROUGH
THE EXTENDED PERIOD. BEST INSTABILITY WILL REMAIN FOCUSED ACROSS THE
WESTERN CWA THROUGH THE WEEKEND...WHERE THE HIGHEST POPS WILL BE
KEPT. ANOTHER SHORTWAVE WILL TRANSLATE OVER THE AREA SUNDAY...WHICH
WILL BRING A SLIGHT INCREASE IN RAIN CHANCES TO THE AREA. THE NEXT
UPPER TROUGH/LOW WILL MOVE INTO THE SOUTHWESTERN U.S. BY MIDWEEK.
KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN THIRD OF
THE AREA THROUGH MIDWEEK...WHERE INSTABILITY WILL BE MAXIMIZED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  80  58  79 /  20  10  10  10
CARLSBAD NM               58  81  58  77 /  10  20  30  30
DRYDEN TX                 66  85  63  81 /  40  20  30  20
FORT STOCKTON TX          62  82  61  79 /  20  20  30  20
GUADALUPE PASS TX         55  77  56  72 /  10  20  30  30
HOBBS NM                  59  80  57  76 /  10  10  10  20
MARFA TX                  50  77  53  73 /  20  30  30  30
MIDLAND INTL AIRPORT TX   60  80  58  79 /  10  20  10  10
ODESSA TX                 61  80  58  79 /  10  20  10  10
WINK TX                   62  86  61  83 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, Sep 23, 1:54 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT THU SEP 23 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
154 PM CDT (1254 PM MDT) THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE CENTRAL
PERMIAN BASIN INTO THE TRANS PECOS REGION THIS AFTERNOON AND EVENING.
ADDITIONAL STORMS ARE EXPECTED IN AREAS BETWEEN MARATHON...FORT
STOCKTON...SHEFFIELD...AND DRYDEN. LOCALLY HEAVY RAIN...DOWNBURST
WINDS TO 60 MPH...AND SMALL HAIL ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS
EVENING LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...
LOCAL STORM SPOTTER GROUPS SHOULD MONITOR THE WEATHER AND BE READY
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

In the hours before

Special weather statement, Sep 23, 7:01 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT THU SEP 23 2004

TXZ062-240045-
MIDLAND TX-
703 PM CDT THU SEP 23 2004

...SIGNIFICANT WEATHER ALERT FOR MIDLAND COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF VALLEY VIEW AT
701 PM CDT...MOVING WEST AT 5 MPH. THIS STORM IS RAPIDLY INTENSIFYING
AND MAY PRODUCE LOCALIZED WIND GUSTS TO 55 MPH AND SMALL HAIL OVER
CENTRAL MIDLAND COUNTY DURING THE NEXT HALF HOUR.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PLEASE MONITOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:15 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Sep 23, 8:05 PM CDTSevere Thunderstorm WarningMAFEctor55 min
Sep 23, 8:19 PM CDTSevere Thunderstorm WarningMAFMidland41 min
Sep 23, 9:06 PM CDTSevere Thunderstorm WarningMAFEctor39 min
Sep 24, 4:30 PM CDTSevere Thunderstorm WarningMAFWinkler60 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.